There are two types of fentanyl: pharmaceutical fentanyl and illicitly manufactured fentanyl. Both are synthetic opioids, and both can put you at risk of overdose. But recently, most fentanyl-related overdoses are connected to highly addictive, illicitly manufactured fentanyl sold through illegal drug markets, causing overdose and death in the United States. Fentanyl is 50 to 300 times more potent than morphine, making 2 milligrams of fentanyl a deadly dosage. It is often added to drugs without the drug user’s knowledge.
Drugs may contain deadly levels of fentanyl that you wouldn’t be able to see, taste or smell. This has led to a tragic surge of drug overdose deaths among teenagers seeking to buy drugs like Percocet or Xanax through social media platforms and instead receiving pills laced with fentanyl.
Social Media and the Fentanyl Crisis
Teenagers and young adults are turning to Snapchat, TikTok, Instagram, Twitter, Discord, Telegram and other social media apps to find pills. Counterfeit pills containing fentanyl account for an alarming portion of the fatalities involving fentanyl. In a New York Times article, police in Placer County, California reported that 90% of pills purchased from a dealer on social media are now laced with fentanyl.
Platforms with hidden, encrypted or disappearing messages make these social media platforms appealing for drug purchases. Dealers and teenagers can spot each other and easily contact each other through these platforms. Oftentimes, drugs are advertised with code words, emojis and hashtags that involve celebrity names.
Signs of Overdose and How to Administer Naloxone
Signs of overdose include:
- Small, constricted “pinpoint pupils”
- Falling asleep or losing consciousness
- Slow, weak or no breathing
- Choking or gurgling sounds
- Limp body
- Cold and/or clammy skin
- Discolored skin (especially in lips and nails)
Naloxone is a life-saving medication that can reverse the effects of opioid overdose, including heroin, fentanyl, and prescription opioid medications if it is given in time. It is a small nasal spray or injectable that can be carried and used without medical training or authorization.
Finding naloxone in your state is now available. Naloxone is available in all 50 states and can be purchased from a local pharmacy without a prescription in most states.
If you’re not sure if the person overdosing was using opioids, naloxone won’t harm them when administered. If you find yourself in this situation, here are the steps to take:
- Call 9-1-1 immediately.
- Administer naloxone to the person overdosing.
- Try to keep the person awake and breathing, while laying them on their side to prevent choking.
- Stay with them until emergency assistance arrives.
Explore Addiction Treatment for Teens at PaRC
If you have come to a crossroads in your life and don’t want to chance it with substances anymore, PaRC can help. Our treatment programs include medication-assisted and evidence-based treatment for addiction and co-occurring disorders — to help you take control of your life again, rebuild relationships with your loved ones and begin a fulfilling path to recovery. Our caring and supportive staff are here to support you as you navigate and overcome addiction. Our goal is to help you be successful in paving a new course for your life.